Eosinophilie-Myalgie-Syndrom nach Einnahme von L-Tryptophan wegen generalisierter Tendomyopathie
Since September 1989, a 48-year-old patient received for generalized tendomyopathy a daily dose of 200 mg tryptophan. Following an 8-week course of therapy, she reported headaches and general aches, which were initially interpreted as flue-like symptoms. During December 1989, she developed a persistent cough, muscular weakness, and muscle pain.
In January 1990 she was admitted to hospital. Clinically most prominent was an erythematous macular urticarial painful rash on the forearms. The peripheral white blood cell count was 7300/mm3 with 24% eosinophils. All other biochemical parameters and immunoserological tests were within normal range. A biopsy of the quadriceps muscle and adjacent fascia shows a massive lymphoplasmacytic inflammatory infiltration of the small- and medium-size vessels, especially in the perimysium, but eosinophils were not present.
The patient was started on high doses of prednisolon. Although the eosinophilic count promptly normalized there was no significant alleviation of clinical symptoms.
The case is discussed according to recently published literature on Eosinophilia-Myalgia Syndrome.
Unable to display preview. Download preview PDF.
- 1.Edison M, Vorhees R, Tanuz M, Sewell CM, Glickstein SL, Muth WE, Osterholm MT, Fleming DW, Foster LR, Finn A jr, Melius J, Morse DL (1989) Eosinophilis-myalgia syndrome and L-tryptophan — conntaining products — New Mexico, Minnesota, Oregon, and New York. MMWR 38: 785–788Google Scholar